Journal of Statistical Physics

, Volume 174, Issue 6, pp 1239–1262 | Cite as

Exact Results on the First Hitting via Conditional Strong Quasi-Stationary Times and Applications to Metastability

  • F. Manzo
  • E. ScoppolaEmail author


In the setting of non-reversible Markov chains on finite or countable state space, exact results on the distribution of the first hitting time to a given set G are obtained. A new notion of “conditional strong quasi stationary time” is introduced to describe the local relaxation time. This time is defined via a generalization of the strong stationary time. Rarity of the target set G is not required and the initial distribution can be completely general. The results clarify the the role played by the initial distribution on the exponential law; they are used to give a general notion of metastability and to discuss the relation between the exponential distribution of the first hitting time and metastability.


First hitting Strong stationary time Metastability 



We thank Amine Asselah, Nils Berglund, Pietro Caputo, Frank den Hollander, Roberto Fernandez and Alexandre Gaudillière for many fruitful discussions. This work was partially supported by the A*MIDEX project (n. ANR-11-IDEX-0001-02) funded by the “Investissements d’Avenir” French Government program, managed by the French National Research Agency (ANR). E.S. has been supported by the PRIN 20155PAWZB Large Scale Random Structures.


  1. 1.
    Aldous, D.: Markov chains with almost exponential hitting times. Stoch. Proc. Appl. 13, 305–310 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aldous, D., Brown, M.: Inequalities for rare events in time reversible Markov chains I. In: Shaked, M., Tong, Y.L. (eds.) Stochastic Inequalities. vol. 22, pp. 1–16. Lecture Notes of the Institute of Mathematical Statistics (1992)Google Scholar
  3. 3.
    Aldous, D., Brown, M.: Inequalities for rare events in time reversible Markov chains II. Stoch. Proc. Appl. 44, 15–25 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Aldous, D., Diaconis, P.: Shuffling cards and stopping times. Am. Math. Monthly 93, 333–348 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Aldous, D., Diaconis, P.: Strong uniform times and finite random walks I. Adv. Appl. Math. 8, 66–97 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bianchi, A., Gaudilliere, A.: Metastable states, quasi-stationary and soft masures, mixing time asymptotics via variational principles. arXiv:1103.1143 (2011)
  7. 7.
    Bovier, A., den Hollander, F.: Metastability, a Potential-Theoretic Approach. Springer, New York (2010)zbMATHGoogle Scholar
  8. 8.
    Collet, P., Martínez, S., San Martín, J.: Quasi-stationary Distributions: Markov Chains, Diffusions and Dynamical Systems. Springer, New York (2012)zbMATHGoogle Scholar
  9. 9.
    Darroch, J.N., Seneta, E.: On quasi-stationary distributions in absorbing discrete-time finite Markov chains. J. Appl. Prob. 2, 88–100 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Diaconis, P., Fill, J.A.: Strong stationary times via a new form of duality. Ann. Probab. 18(4), 1483–1522 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Diaconis, P., Miclo, L.: On times to quasi-stationary for birth and death processes. J. Theor. Probab. 22(3), 558–586 (2009)CrossRefzbMATHGoogle Scholar
  12. 12.
    Fernández, R., Manzo, F., Nardi, F.R., Scoppola, E.: Asymptotically exponential hitting times and metastability: a pathwise approach without reversibility. Electron. J. Probab. 20, 1–37 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fernández, R., Manzo, F., Nardi, F.R., Scoppola, E., Sohier, J.: Conditioned, quasi-stationary, restricted measures and escape from metastable states. Ann. Appl. Prob. 26, 760–793 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Keilson, J.: Markov Chain Models-Rarity and Exponentiality. Springer, New York (1979)CrossRefzbMATHGoogle Scholar
  15. 15.
    Levin, D.A., Peres, Y., Wilmer, E.L.: Markov Chains and Mixing Times. AMS (2009)Google Scholar
  16. 16.
    Olivieri, E., Vares, M.E.: Large deviations and metastability Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge (2005)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di Matematica e FisicaUniversity of Roma “Roma Tre” Largo San MurialdoRomaItaly

Personalised recommendations